Arkansas, 2019

Hail and Damaging Wind in Arkansas, September 25, 2019

September 25, 2019 · NWS MEG · 2 events in 2 counties and zones

An upper level disturbance moving into the Mid-South from southern Missouri interacted with a moist and unstable airmass to trigger a few storms across eastern Arkansas. One storm became severe with damaging winds in Poinsett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moving into the Mid-South from southern Missouri interacted with a moist and unstable airmass to trigger a few storms across eastern Arkansas. One storm became severe with damaging winds in Poinsett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 25, 2:11 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 25, 2:11 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
311 PM CDT Wed Sep 25 2019

.DISCUSSION...

Currently...Warm front has lifted well NE of the area and the dry
airmass that was in place has been replaced by more summer like
humidity. An upper level disturbance moving through the Mid-South
has resulted in scattered to numerous showers and thunderstorms
mainly north of I-40 today. Temps attm range from the 70s, where
it is raining, to the mid 90s across parts of North MS where the
upper ridge has more influence and the sun is shining.

Tonight through Thursday...Additional convection is developing
across north central AR in an area of higher instability. This
development is in response to another upper level disturbance
moving across southern MO. This activity will move into areas
north of I-40 later this afternoon into the early evening and then
probably dissipate as the instability diminishes. Later tonight
the main mid level trough pushing through the Great Lakes/Ohio
Valley will send a cold front toward the Mid-South. Expect
additional showers and thunderstorms to develop along and ahead of
the front mainly north of I-40. Activity will linger into
Thursday morning but then begin to diminish as the mid level
trough exits and the cold front weakens over the area. Thursday
afternoon should be mostly dry with temps in the lower 80s north
to lower 90s south.

Thursday night through Wednesday...500 mb upper ridge will
rebuild over the area and strengthen to 594 DM by Sunday. Expect
rain free weather and lots of sunshine. Temps will climb back into
the lower 90s Friday and Saturday with mid 90s at some places
from Sunday through the middle of next week. Models have been
suggesting a frontal passage by the end of next week but the 12z
ECMWF is a little concerning. It has the upper ridge holding tough
with the very warm weather continuing through the end of the work
week at least.

SJM

&&

.AVIATION...

18Z TAFs

Showers and a few occasional embedded thunderstorms moving through
E AR and W TN as of 18Z. Left out TS mention in TAFs due to
limited instability and low confidence of occurrence for this
afternoon at sites. Short term trends suggest there may a be a
break this evening before additional showers and perhaps a
thunderstorm or two moves into the area late tonight into Thursday
morning. VFR conditions expected to prevail through much of the
period with a potential for MVFR conditions Thursday morning.
Confidence isn't particularly high for the lower clouds and have
only mentioned a SCT lower deck for now. W winds will become light
this evening then gradually veer NW/N after passage of a cold
front later tonight into Thursday morning.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 25, 7:22 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
822 AM CDT Wed Sep 25 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-261530-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
822 AM CDT Wed Sep 25 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong storms with gusty winds are possible today mainly
across eastern Arkansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Special weather statement, Sep 25, 4:21 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
521 PM CDT Wed Sep 25 2019

ARZ026-027-252300-
Poinsett AR-Craighead AR-
521 PM CDT Wed Sep 25 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 521 PM CDT...a strong thunderstorm producing up to dime size hail
and winds 40 to 50 mph was located just weast of Jonesboro, moving
southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Poinsett and Craighead Counties should monitor
this storm closely.

LAT...LON 3597 9075 3597 9029 3596 9029 3551 9057
      3551 9092 3570 9098
TIME...MOT...LOC 2221Z 306DEG 19KT 3584 9074

The radar

The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Craighead

When
September 25, 4:25 PM CST to 4:30 PM CST
Where
Craighead County, 2 mi NW of Jonesboro
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.850, -90.725

Thunderstorm Wind, Poinsett

When
September 25, 5:30 PM CST to 5:35 PM CST
Where
Poinsett County, Trumann
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.680, -90.520

Video scoreboard at RMC Stadium in Trumann was knocked down by straight line winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857962, 857963.